MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG TRIAL FEMORAL HEAD 32 S/+0; PROSTHESIS,HIP,SEMICONSTRAIND,METALCRAMICPOLYMER,CMNTDORNONPOROUS,UNCEMENTED

SMITH & NEPHEW ORTHOPAEDICS AG TRIAL FEMORAL HEAD 32 S/+0; PROSTHESIS,HIP,SEMICONSTRAIND,METALCRAMICPOLYMER,CMNTDORNONPOROUS,UNCEMENTED
Model Number 75100850
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/25/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during set-up/inspection of a total hip replacement case, a trial femoral head 32 s/+0 was noticed to be very worn.Upon visual inspection, the device was noticed to be fractured.Surgery was performed, without any delay, with a smith & nephew back-up device.Patient was not injured as consequence of this problem.
 
Additional Manufacturer Narrative
H3, h6: it was reported that, during set-up of a total hip replacement case, a trial femoral head 32 s/+0 was noticed to be very worn.The device, used in treatment, was returned for investigation.Upon visual inspection, the reported failure mode could be confirmed.One flap is broken and was not returned.Apart from that, the device shows heavy signs of use such as gouges, cracks and scratches over the whole surface.These signs could origin from a forceps or similar.Due to the scratches, the batch number is not readable on the device.Nevertheless, a complaint history review was performed on the product number.There is no indication that the reported issue is related to a production issue and the occurrence calculated from the complaint data is in agreement with the corresponding risk files.A review of the risk management documentation verifies the failure mode and severity of the reported issue.Based on the available information it is not possible to investigate whether the reported device met manufacturing specifications upon release for distribution.Previous investigations demonstrated that the trial femoral head may disconnect from the stem taper intra-operatively and flaps might break off.These issues are due to high loads, beyond the design limit, that may arise on the tabs during manipulation.The failure modes may further be exacerbated by excessive use of the device over time.The performance of the device is within the risks level that are anticipated in the risk management documentation.The current design remains therefore state of the art.As part of the continuous improvement smith + nephew is nonetheless working on a design enhancement, options are currently being reviewed and tested at our facility.The current design will be further monitored through post-market surveillance processes.No further actions are necessary at this time point.According to the document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), all instruments must be inspected and controlled for proper functioning after cleaning/disinfection.Based on the conducted investigation, the reported failure mode and a relationship between the reported event and the device was confirmed.Smith+nephew will continue to monitor for similar issues.The returned device will be archived.

Brand Name
TRIAL FEMORAL HEAD 32 S/+0
Common Device Name
PROSTHESIS,HIP,SEMICONSTRAIND,METALCRAMICPOLYMER,CMNTDORNONPOROUS,UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14292014
Report Number9613369-2022-00256
Device Sequence Number1519650
Product Code LZO
UDI-Device Identifier07611996121834
UDI-Public07611996121834
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K132435
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/09/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75100850
Device Catalogue Number75100850
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/07/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/20/2022
Supplement Date Received by Manufacturer05/09/2022
Initial Report FDA Received Date05/05/2022
Supplement Report FDA Received Date05/09/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown